Tennessee, 2020High Wind in Tennessee, April 23, 2020
April 23, 2020 · NWS MRX · 3 events in 3 counties and zones
A strong southerly flow developed across the higher terrain along the Tennessee and North Carolina border generating a mountain wave acceleration of the wind just to the lee of the state line. Some wind damage was reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong southerly flow developed across the higher terrain along the Tennessee and North Carolina border generating a mountain wave acceleration of the wind just to the lee of the state line. Some wind damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 23, 6:01 AM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 23, 6:01 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
701 AM EDT Thu Apr 23 2020
.UPDATE...
FOR 12Z AVIATION.
&&
.SHORT TERM (Today and Tonight)...
Current radar imagery indicates widespread precipitation across
the region this morning. This precipitation is associated with
isentropic lift to the north of a warm front. A surface low is
located to the west near Little Rock, AR with the warm front
extending to the southeast to near Vicksburg, MS to near Mobile,
AL. In the upper levels, there is a trough centered across the
southern Plains extending to the southeast into the Lower
Mississippi River Valley with a 110-120 kt jet rounding the base
of this trough. The nearest lightning strikes over the last hour
or so, continue to be well back to the west across west Tennessee
and northeast Mississippi, therefore, continued with no thunder in
the forecast until after 12z. The isentropic lift shifts to the
east of the area in the 12-15z timeframe with a dry-slot with
drier air in the mid and upper levels moving over the region late
this morning and into the afternoon. Due to this, expect
precipitation chances will decrease during this timeframe and
there may even be some peaks of sunshine at times. The dry air and
decreasing heights aloft will lead to rather impressive mid-level
lapse rates across the area. This will act to destabilize the
atmosphere throughout the afternoon. Southerly winds will increase
throughout the day today as the surface low approaches. These
winds will be orthogonal to the terrain and lead to a mountain
wave event across the east Tennessee Mountains and foothills
today.
Moving into the afternoon and evening the focus will shift to the
potential for strong to severe storms with the challenge being on
how far north the warm front makes it. The latest HRRR and RAP
runs suggest that the warm front will easily make it into the
southern valley and plateau counties. The NAM and GFS suggests
that the warm front stays just to the south of the area with the
instability remaining elevated. The latest SWODY1 from the SPC
favors the warm front making it more northwards and tend to agree.
The aforementioned jet maximum is forecast to strengthen this
afternoon into the 120-130 kt range. The low-level jet will
increase in response to the divergence aloft. The forecast area
will be the right entrance region of this jet. Due to this, the
warm front should be able to advance northwards into south and
western portions of the forecast area. SBCAPE values will range
from around 500-1000 J/Kg with 0-1 SRH values of 150-250 m2/s2,
and deep layer 0-6 km shear of 45-55 kts. Taking individually,
none of these parameters are really off the charts but the
combination is definitely supportive for strong to severe storms.
The low-level shear is supportive for rotating updrafts and the
potential for an isolated tornado or two. However, expect the main
threat will be damaging winds. The dry air aloft will create a
favorable thermodynamic environment for damaging winds. The
combination of mid-level lapse rates and wet-bulb zero heights
will be favorable for severe sized hail. Overall, the area with
the highest threat will be across the Cumberland Plateau and
southern Valley. This is also where the tornado threat will be the
highest. The warm sector becomes pinched off later tonight as the
low tracks to the northeast and the tornado threat will be very
low across northeastern portions of the forecast area. Although,
still cannot rule out strong to severe storms further to the north
across northeast Tennessee and southwest Virginia.
MA
.LONG TERM...(Friday through Wednesday)...
The daytime hours on Friday should remain mostly dry as the last
remnants of the first round of precipitation moves east of the
Southern Appalachian Mountains. We only get a brief break as a
shortwave moves out of the plains states and across the Ohio Valley.
Expect showers and thunderstorms to develop west of the area and
possibly move into the Eastern Tennessee Valley Saturday
afternoon/evening. With very little time between this system and the
one before it, and cloudy conditions on Friday/Saturday the
atmosphere doesn't have much time to destabilize which should help
limit the thunderstorm potential. However the low level jet does
increase to around 50kts on Saturday meaning we could see some
strong gusts if storms are able to form. The low level jet will be
oriented out of the south to southwest so while not a classic
mountain wave event set up, we could still see some strong winds in
the mountains on Saturday.
On Sunday, as we're on the backside of the system, models continue
to hint at wrap around precipitation diving out of the northwest.
Model's haven't been very consistent in their handling of
precipitation chances at the end of the weekend, so forecast
confidence is still somewhat low at this time.
We'll get an "extended" break in precipitation chances Sunday
through Tuesday as we sit between systems, during which daytime high
temperatures will be able to slowly increase each day and be back
int the 70's on Tuesday. On Tuesday into Tuesday night a cold front
is then forecasted to sweep through the area bringing another round
of shower and thunderstorm chances.
ABM
&&
.AVIATION...
12Z TAF DISCUSSION.
VFR conditions currently across the terminals with widespread
precipitation occurring to the north of the warm front. This area
of precipitation will shift to the east around 15z with drier air
moving in from the west with dry conditions forecast late this
morning into the early afternoon. Storms will develop ahead of
the warm front later this afternoon/evening in the 21-02z
timeframe. Due to the scattered nature of the convection, included
a PROB30 at this time. Wrap around low level moisture behind the
departing system will lead to the possibility of lingering showers
and MVFR ceilings late in the TAF period.
MA
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 8 PM EDT this evening for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&Hazardous weather outlook, Apr 23, 2:15 AM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 AM EDT Thu Apr 23 2020
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
315 AM EDT Thu Apr 23 2020 /215 AM CDT Thu Apr 23 2020/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Strong to severe storms will be possible this afternoon and
evening with the highest risk across the Cumberland Plateau and
southern Tennessee Valley. The main risk will be damaging winds.
An isolated tornado or two cannot be ruled out mainly across the
Cumberland Plateau and southern Tennessee Valley. Additionally,
marginally severe sized hail will also be possible.
A mountain wave event will set up across the east Tennesse
Mountains and adjacent foothills today. Southerly winds will gust
up to 60 mph at times.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon. Please relay any
information about severe weather to the NWS while following
local, state, and CDC guidelines.
High Wind, Northwest Greene
- When
- April 23, 8:00 AM EST
- Where
- Northwest Greene forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Gust measured at Camp Creek wind tower.
High Wind, North Sevier
- When
- April 23, 9:00 AM EST
- Where
- North Sevier forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Gust measured at the Cove Mountain wind tower.
High Wind, Sevier/Smoky Mountains
- When
- April 23, 11:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Numerous trees were downed around Gatlinburg. Some of the trees were blocking area roads, including the by-pass. Trees fell on structures near Pittman Center. Time of occurrence was estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Florida, April 23 to 24, 2020$995,000 · EF2 · 68 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 2020$105,000 · EF2 · 5 events
- Tornadoes and Flooding in Georgia, April 23, 2020$421,000 · EF1 · 37 events
- Hail and Damaging Winds in Louisiana, April 23, 2020$100,000 · 1.5 in hail · 12 events
- Flash Flood and Damaging Winds in Alabama, April 23, 20201 injured · $51,000 · 50 kt wind · 12 events
- Tornadoes and Flash Flood in Alabama, April 23, 2020$5,000 · EF1 · 22 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 20201 injured · EF1 · 7 events
- Flooding in Georgia, April 23 to 24, 2020$35,000 · 6 events
- Tornado and Damaging Winds in Florida, April 23, 2020EF1 · 4 events
- Tornadoes and Hail in Georgia, April 23, 2020EF0 · 21 events
- Strong Wind in Georgia, April 23, 2020$20,000 · 4 events
- Hail and Damaging Winds in Alabama, April 23, 20201 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878372, 878371, 878374.